Fluticasone propionate is metabolized in the liver by cytochrome P450 3A4-mediated hydrolysis of the 5fluoromethyl carbothiolate grouping. This transformation occurs in 1 metabolic step to produce the inactive 17β-carboxylic acid metabolite, the only known metabolite detected in man. This metabolite has approximately 2000 times less affinity than the parent drug for the glucocorticoid receptor of human lung cytosol in vitro and negligible pharmacological activity in animal studies. Other metabolites detected in vitro using cultured human hepatoma cells have not been detected in man.
The precise mechanism through which fluticasone propionate affects rhinitis symptoms is not known. Corticosteroids have been shown to have a wide range of effects on multiple cell types (., mast cells, eosinophils, neutrophils, macrophages, lymphocytes) and mediators (., histamine, eicosanoids, leukotrienes, cytokines) involved in inflammation. In 7 trials in adults, fluticasone propionate nasal spray has decreased nasal mucosal eosinophils in 66% of patients (35% for placebo) and basophils in 39% of patients (28% for placebo). The direct relationship of these findings to long-term symptom relief is not known.
Laboratory Values Time After Starting Time After Stopping ALT (U/L) Alk P (U/L) Bilirubin (mg/dL) Other Oral erythromycin ethylsuccinate taken for 2 days for urinary tract infection 6 days 4 days 1884 492 Admission 10 days 8 days 2058 626 CT scan 2 weeks 12 days 2011 596 3 weeks 3 weeks 1308 408 MRCP 4 weeks 4 weeks 670 269 5 weeks 5 weeks 263 191 6 weeks 6 weeks 80 144 3 months 3 months 32 78 Atorvastatin restarted 10 months 10 months 22 63 Normal Values <45 <125 < Comment The appearance of liver injury and jaundice within a week of starting erythromycin is typical of the acute onset of injury with rechallenge. This patient had taken erythromycin in the past without difficulty, but the previous exposure may have resulted in a sensitization that became clinically manifest with reexposure. The serum enzyme elevations were hepatocellular with marked increases in serum ALT and AST (40-50 times normal). However, the alkaline phosphatase was also elevated (3- to 5-fold) and she complained of pruritus during the acute episode, suggesting a cholestatic element to the injury. Erythromycin hepatotoxicity appears to be more common in older individuals. The acute, abrupt hepatocellular injury with macrolide antibiotics can be severe and lead to acute liver failure. The prompt discontinuation of the medication may have been fortunate.